Wisconsin, 2020

Flash Flood in Wisconsin, August 2 to 3, 2020

August 2 to 3, 2020 · NWS MKX · 1 event in 1 county or zone

A slow moving cold front and upper low pressure area brought repeated thunderstorms to southern Milwaukee County during the evening. 3 to 7 inches of rainfall caused the flash flooding of streets and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A slow moving cold front and upper low pressure area brought repeated thunderstorms to southern Milwaukee County during the evening. 3 to 7 inches of rainfall caused the flash flooding of streets and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 2, 5:28 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 5:28 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
628 PM CDT Sun Aug 2 2020

.UPDATE...

The upper level trough is swinging through the area at this hour,
with scattered showers and a few thunderstorms continuing across
the region. This activity will slowly diminish in coverage this
evening, though will likely linger in at least isolated fashion
across the eastern portion of the CWA into tonight. North winds
are starting to increase behind the surface cold front as well,
and will remain breezy through the overnight hours.

&&

.AVIATION(00Z TAFS)...

Scattered showers and a few thunderstorms continue across the area
early this evening. Ceilings have been variable thus far, with
MVFR associated with any shower/storm activity. Heading into this
evening, more widespread MVFR stratus will build in from the
north, behind the surface cold front. These lower ceilings will
persist overnight and at least through tomorrow morning. Some
clearing is possible by afternoon, though confidence in the timing
is low.

Winds are starting to pick up from the north now, and will remain
breezy overnight. Expect some gustiness to around 20 knots
through the day tomorrow, especially from late morning through
late afternoon.

&&

.PREV DISCUSSION... (Issued 415 PM CDT SUN AUG 2 2020)

SHORT TERM...

LATE THIS AFTERNOON THROUGH MONDAY - Confidence...Medium.

Scattered showers and thunderstorms will continue across southern WI
into the evening as sharpening short wave trof strengthens across
southern WI.  Also getting enhancement from right entrance region of
upper jet.  Lake breeze and nearby surface low pressure also adding
to the low level convergence.  Much cooler air will sweep across
southern WI tonight behind this low pressure system.  Blustery winds
will carry this much cooler air across the area.  The warm Lake
Michigan waters will result in steep low level lapse rates over the
lake. This will allow blustery north to northeast winds to cause
higher waves over the nearshore and shore areas later tonight and
Monday.  Wave heights are expected to get up to 5 to 8 feet on
Monday with a prolonged period of north to northeast winds.  Hence
wl be issuing a Lakeshore Flood Advisory for all lakeshore counties
for Monday and Monday night. Will also be issuing a Beach Hazard
Statement for all lakeshore counties as well due to the onshore
gusty winds causing high waves and a high swim risk from later
tonight into Tuesday.

The lingering mid-level trof across the western Great Lakes and cool
air continuing to flow down across the lake may bring more showers
to the area on Monday.  Also, can not rule out a thunderstorm by the
lakeshore due to lake induced CAPE of 500-1K joules.

MONDAY NIGHT THROUGH WEDNESDAY - Confidence...Medium.

Lake effect shower chances will continue into Monday night until low
level winds turn more to the north by Tuesday morning. Otherwise,
dry conditions expected over most inland areas for this period.
Lingering thermal trof and cyclonic curvature may result in
considerable cloud cover lingering across the area on Tuesday. Will
keep daytime temperatures somewhat in check due to the north winds
and possible cloud cover on Tuesday, with highs only around 70.  Wl
warm up daytime temps a bit on Wednesday as the low level flow
becomes more southwesterly as high pressure ridge sags to the south.

LONG TERM...

WEDNESDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Low to
Medium.

Uncertainty grows during this period.  Latest extended guidance is
now showing a more vigorous short wave originating in southern
Canada moving southeast and flattening protective ridge across the
Upper Midwest Wednesday night and Thursday.  Moisture return will be
questionable for this feature, so may hang on to dry conditions on
Thursday for now.  Pacific northwest sharpening of long wave trof
will reamplify the ridge across the central CONUS into the Mountain
area of the west.  However all guidance is suggesting weak mid-level
short waves eclipsing the ridge and moving ESE from the northern
Plains into the western Great Lakes from Friday through Sunday.
Temperatures should return closer to normal and even above normal as
the low level flow becomes south to southwest once again.  For now,
may have small chance pops in for much of this period due to the
uncertainty regarding timing of synoptic lift and amount of moisture
return.

MARINE...

Cooler air flowing southward behind a cold front along with a
tightening pressure gradient will result in gusty north to northeast
winds over the near shore and open waters, developing tonight and
continuing into Tuesday.  The strongest winds are expected later
tonight into Monday, with gusts of 25 to 30 knots possible.  The
Small Craft Advisory remains in effect for the nearshore waters from
later tonight into Tuesday.  The cold air flowing across the much
warmer nearshore waters may generate a few waterspouts over the lake
on Monday and Tuesday.  The Convective Cloud Depth is not as deep
for a more widespread spout outbreak, however low level lake induced
CAPE and weak convergence areas associated with an inverted trof
would contribute to the potential for water spouts.

BEACHES...

Gusty north to northeast winds will develop tonight over the shore
areas of Lake Michigan behind a cold front and low pressure area.
Waves are expected to build to 4 to 7 feet with a few higher waves.
These conditions will cause dangerous swimming conditions at Lake
Michigan beaches from later tonight through Tuesday.  Hence a Beach
Hazard Statement has been issued for all lakeshore counties into
Tuesday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 1 AM CDT Monday through Tuesday
     evening for WIZ066-071-072.

     Lakeshore Flood Advisory from 7 AM Monday to 7 AM CDT Tuesday
     for WIZ052-060-066-071-072.

     Beach Hazards Statement from 10 PM CDT this evening through
     Tuesday evening for WIZ052-060.

LM...Small Craft Advisory from 1 AM Monday to 10 PM CDT Tuesday for
     LMZ645-646.

     Small Craft Advisory from 10 PM this evening to 7 PM CDT Tuesday
     for LMZ643-644.

&&

Update...Boxell
Tonight/Monday and Aviation/Marine...Boxell
Monday Night through Sunday...99
Hazardous weather outlook, Aug 2, 6:23 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
723 PM CDT Sun Aug 2 2020

WIZ046-047-051-052-056>060-062>072-040030-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
723 PM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Increasing north to northeast winds will cause high waves and
dangerous swimming conditions to develop at Lake Michigan beaches
tonight. A High Swim risk will develop tonight. Life threatening
waves and currents are expected. Stay out of the water and stay
away from dangerous areas like piers and breakwalls.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The High Swim Risk will continue at Lake Michigan beaches through
Tuesday due to a prolonged period of onshore winds and high
waves.

The onshore winds and high waves may also cause localized flooding
and erosion along the Lake Michigan shoreline from Sheboygan to
Kenosha. A Lakeshore Flood Advisory is in effect Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-040030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
723 PM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Gusty north to northeast winds will develop tonight, causing
waves to build. A Small Craft Advisory goes into effect overnight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a chance for a thunderstorm on Monday.

The Small Craft Advisory will continue through Tuesday for gusty
north to northeast winds and high waves.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-040030-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
723 PM CDT Sun Aug 2 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A few thunderstorms will remain possible this evening across the
far southern portion of the lake.

Increasing north to northeast winds will cause waves to build
overnight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Gusty northeast winds and higher waves will persist Monday
through Tuesday.

A few waterspouts will be possible over the Open Waters of Lake
Michigan on Monday and again over mainly the northern half of Lake
Michigan on Tuesday.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 2, 3:34 PM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
434 PM CDT Sun Aug 2 2020

WIZ071-072-022200-
Racine-Kenosha-

...A STRONG THUNDERSTORM WILL AFFECT RACINE AND NORTHEASTERN KENOSHA
COUNTIES...

At 433 PM CDT, a strong thunderstorm was located over Rochester, or
near Wind Lake, moving east at 20 mph.

Winds of 40 to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Sturtevant, Union Grove, Wind Lake,
Rochester, Raymond, Yorkville, Browns Lake, Waterford North, Eagle
Lake, Bohners Lake, Caledonia, Burlington, Waterford, Paris,
Brighton, Somers and Franksville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4263 8830 4283 8831 4283 8783 4258 8783
TIME...MOT...LOC 2133Z 276DEG 16KT 4277 8826

MARQUARDT

The radar

The Milwaukee radar (KMKX), 41 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Milwaukee

When
August 2, 8:15 PM CST to August 3, 4:00 AM CST
Where
Milwaukee County, 2.35 mi N of Hales Corners to 0.47 mi SSE of Franklin
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.964, -88.045

Three to seven inches of rain from persistent thunderstorms resulted in the flash flooding of creeks, streets, parks, and residential yards in southern Milwaukee County. This included the communities of West Allis, Greenfield, Oak Creek, Franklin, and others in southern Milwaukee County. Many streets were impassable and closed. Many vehicles were stranded in 2 to 4 feet of floodwaters. Portions of I-43 were closed due to flooding. Many yards and basements were flooded especially when the floodwaters rose from the streets into the yards. Oak Creek at South Milwaukee rapidly rose and nearly reached moderate flood stage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901359.